Destination Hope Blog ยป The Cause of and the Treatment for Rebound Headaches

The Cause of and the Treatment for Rebound Headaches

Rebound headaches are caused by the overuse of pain medication used to treat headaches. Also known as “medication overuse headaches,” they only occur in people who have a headache disorder, and they typically stop once you stop taking the medication that’s causing them, according to the Mayo Clinic. Rebound headaches can be intensely painful, and the process of weaning yourself off the medication can be very difficult, especially if you’ve developed a dependence on it.

The Cause of Rebound Headaches

According to Ament Headache Center in Denver, research suggests that the near-daily use of headache or other pain medication may alter pain pathways and receptors in the brain. This leads to an increased perception of pain, and the medication ultimately worsens the pain rather than relieving it.

However, those who are unaware that the medication itself is the culprit may treat increasingly frequent headaches by taking more frequent doses of medication or by increasing the dose. But according to Johns Hopkins Medicine, this leads not only to more headaches, but to a vicious cycle of experiencing excruciating pain and medicating that pain, which, in turn, often leads to a physical and psychological dependence on the pain medication.

Medications that Cause Rebound Headaches

Some of the medications that can cause rebound headaches include:

  • Short-acting, over-the-counter pain medications like aspirin and acetaminophen
  • Combination pain relievers that contain caffeine or butalbital, a sedative, or combine acetaminophen and aspirin
  • Migraine medications like triptans (Imitrex) and ergots (Ergomar)
  • Opiate painkillers, including Tylenol with Codeine

Daily caffeine consumption may also trigger rebound headaches once the effects wear off.

Symptoms of a Rebound Headache

Rebound headaches may feel the same as those for which you’re being treated, or they may feel different and occur with other symptoms.

Rebound headaches tend to:

  • Occur almost every day, often waking you up in the mornings
  • Improve with medication but return when the medication wears off
  • Occur at times with other symptoms, including nausea, irritability, impaired memory, lethargy, and difficulty concentrating
  • Require higher or more frequent doses of medication for relief
  • Get worse over time

Treating a Dependence on Pain Medication
Will End Rebound Headaches

If you have rebound headaches that require near-daily doses of medication and you’re also addicted to the medication itself, ending your rebound headaches will depend on treating the addiction. Johns Hopkins Medicine recommends inpatient treatment after detox. Since you’ll likely experience intense headaches and other symptoms during detox. Other withdrawal symptoms will depend on the medication involved and may include strong cravings, irritability, and anxiety.

During the withdrawal process at a detox center, other medications will likely be administered to help control the pain, reduce cravings, and alleviate other withdrawal symptoms. Additionally, various types of traditional and alternative therapies will be offered to help you learn to cope with your headache disorder, improve your overall health, and address triggers for both your headaches and medication cravings.